Thiazide diuretics and the risk for hip fracture
BACKGROUND: Since most hip fractures are related to osteoporosis, treating accelerated bone loss can be an important strategy to prevent hip fractures. Thiazides have been associated with reduced age-related bone loss by decreasing urinary calcium excretion. OBJECTIVE: To examine the association between dose and duration of thiazide diuretic use and the risk for hip fracture and to study the consequences of discontinuing use. DESIGN: Prospective population-based cohort study. SETTING: The Rotterdam Study. PARTICIPANTS: 7891 individuals 55 years of age and older. MEASUREMENTS: Hip fractures were reported by the general practitioners and verified by trained research assistants. Details of all dispensed drugs were available on a day-to-day basis. Exposure to thiazides was divided into 7 mutually exclusive categories: never use, current use for 1 to 42 days, current use for 43 to 365 days, current use for more than 365 days, discontinuation of use since 1 to 60 days, discontinuation of use since 61 to 120 days, and discontinuation of use since more than 120 days. RESULTS: 281 hip fractures occurred. Relative to nonuse, current use of thiazides for more than 365 days was statistically significantly associated with a lower risk for hip fracture (hazard ratio, 0.46 [95% CI, 0.21 to 0.96]). There was no clear dose dependency. This lower risk disappeared approximately 4 months after thiazide use was discontinued. CONCLUSIONS: Thiazide diuretics protect against hip fracture, but this protective effect disappears within 4 months after use is discontinued.
|Keywords||*Benzothiadiazines, Age Factors, Aged, Aged, 80 and over, Bone Density, Calcium, Dietary/administration & dosage, Calcium/urine, Diuretics, Drug Administration Schedule, Female, Hip Fractures/epidemiology/*prevention & control, Humans, Incidence, Male, Middle aged, Proportional Hazards Models, Prospective Studies, Risk Factors, Sodium Chloride Symporter Inhibitors/*administration & dosage|
van de Klift, M., de Laet, C.E.D., Herings, R.M.C., Stijnen, Th., Pols, H.A.P., Stricker, B.H.Ch., … Hofman, A.. (2003). Thiazide diuretics and the risk for hip fracture. Annals of Internal Medicine. Retrieved from http://hdl.handle.net/1765/10223